Wyoming, 2024

Hail in Wyoming, July 18, 2024

July 18, 2024 · NWS CYS · 1 event in 1 county or zone

An isolated strong thunderstorm developed in southeast Wyoming during the afternoon of the 18th with penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated strong thunderstorm developed in southeast Wyoming during the afternoon of the 18th with penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 1:58 PM MST, 2 hours 22 minutes earlier. Its key messages:

  • Widely scattered thunderstorms will continue through the evening hours. A few isolated storms may become strong to severe.
  • Another round of scattered to numerous thunderstorms is expected on Friday late morning through the afternoon. A few isolated storms may become strong to severe.
  • Cooler weather expected this weekend with daily chances of storms through early next week.
Area forecast discussion, Jul 18, 1:58 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
258 PM MDT Thu Jul 18 2024

.KEY MESSAGES...

- Widely scattered thunderstorms will continue through the
  evening hours. A few isolated storms may become strong to
  severe.

- Another round of scattered to numerous thunderstorms is
  expected on Friday late morning through the afternoon. A few
  isolated storms may become strong to severe.

- Cooler weather expected this weekend with daily chances of
  storms through early next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 300 PM MDT Thu Jul 18 2024

Our area remains on the northeast fringe of a potent upper level
ridge centered nearly exactly over the Four Corners. Decent monsoon
moisture is trapped underneath this ridge, while weakly increasing
pressure to the east is keeping dewpoints in the upper 40s to 50s
across the High Plains. Between these two components, above average
precipitable water is present across the area today, ranging from
around 0.6 inches over the Sierra Madre to just over 1 inch in the
nebraska panhandle. The environment is fairly unstable today with
700 to 500-mb lapse rates exceeding 8 C/km for most of Wyoming.
Shear is fairly weak, but present over the High Plains with weak low
level southeast winds underneath northwest flow aloft. There is not
much synoptic lift nearby today, so the higher terrain and a weak
convergence boundary along the Laramie range will provide the main
axis for storm development today. Scattered showers and storms have
already developed over Carbon and Albany counties right now, but
have remained weak so far. Modest MLCIN is still present east of the
Laramie range, but this is expected to break down over the next few
hours and allow for a few storms to tap into the better environment
further east. No major changes to the outlook for this afternoon,
but expect isolated strong to severe storms with the potential to
produce hail and gusty winds. Locally heavy rain will also be a
concern with weak steering flow continuing.

Friday will have a similar overall setup, but it will be a bit more
dynamic than today. A modest shortwave currently visible on
water vapor satellite imagery along the Canada/Montana border
will rotate over the top of the ridge and slide down the eastern
side on Friday. A surface cold front will also add some modest
frontogenesis over the plains. Additional lift from these
elements will help to increase shower and thunderstorm coverage
compared today. The shortwave will also nudge stronger flow
aloft back into our area, which will lead to slightly higher
shear values than today. Mid to upper level moisture will remain
fairly plentiful Friday, so we'll have another threat for
isolated large hail, locally heavy rainfall, and gusty winds
with thunderstorms through the afternoon and evening hours.
Expect an early start to convection, possibly kicking off even
before noon.

Expect cooler temperatures on Saturday across the area as the ridge
retrogrades westward and cooler air is allowed down into the plains.
Look for another chance for showers and thunderstorms in the
afternoon hours with the next in a series of vort-maxes moves over
the top of the ridge. At least right now, the lapse rates look more
modest on Saturday, which may reduce the severe weather chances, but
cannot rule out some isolated severe.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 316 AM MDT Thu Jul 18 2024

Overall, looking at cooler weather this weekend with afternoon highs
around 80 on Saturday and potentially dropping into the mid-70s for
Sunday. This will be all while much of the western CONUS is
expecting above average temperatures developing under the vast upper
level ridge, however much of our CWA will be positioned well east of
the ridge axis and more under the influence of the large scale
trough across the central and eastern CONUS allowing for cooler
weather. Daily chances for showers and thunderstorms continue with
multiple disturbances passing over and along the eastern periphery
of the ridge. Saturday and Sunday look to have the best chance for
more widespread coverage as stronger upper level support will be
present associated with the upper low over the central CONUS mixed
with post-frontal east/northeasterly flow up against the Laramie
Range.

Looking ahead to the middle of next week, a large scale trough
approaches the PacNW attempting to breakdown this stale upper level
pattern. Latest cluster analysis shows growing uncertainty with the
timing of the trough passage to the north. One cluster mainly
comprised of GEFS members shows a quicker trough progression across
the Canadian border that shifts the thermal ridge overhead while
other clusters more comprised of EC members are on the slower side.
Will need to continue to monitor model trends as this will impact
how quickly we return to above normal temperatures for the later
portions of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1111 AM MDT Thu Jul 18 2024

VFR is expected for all terminals through the forecast period.
VCTS and VCSH is anticipated for portions of southeast WY and
the lower NE Panhandle. Wind gusts 20-25 knots outside of gusty
and erratic winds from nearby VCTS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MN
LONG TERM...MB
AVIATION...BW
Hazardous weather outlook, Jul 18, 2:55 AM MST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
355 AM MDT Thu Jul 18 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
191000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
355 AM MDT Thu Jul 18 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe weather potential for Thursday and Friday, with Friday
looking to be the better day.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Cooler weather expected this weekend with daily chances of storms
through early next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>116-191000-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
355 AM MDT Thu Jul 18 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warm today with showers possible in the afternoon across the
higher terrain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Cooler weather expected this weekend with daily chances of storms
through early next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 2:38 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT Thu Jul 18 2024

WYZ116>118-182215-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
338 PM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 415 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm near
Table Mountain Ranches, or 17 miles west of Cheyenne, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Happy Valley, Federal, Table Mountain Ranches, Willadsen Estates,
Granite Canon, Granite Springs Reservoir, Crystal Lake Reservoir,
Curt Gowdy State Park, Pine Grove Estates, Granite Springs Retreat,
Harriman Heights, and Cheyenne Pass.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 5.
 Interstate 80 in Wyoming between mile markers 338 and 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4121 10528 4129 10510 4100 10479 4100 10525
TIME...MOT...LOC 2137Z 319DEG 14KT 4118 10513

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Jul 18, 3:41 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Thu Jul 18 2024

WYZ106-116>118-182315-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
441 PM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES THROUGH 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Horse Creek, or 28 miles northeast of Laramie, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Federal, Table Mountain Ranches, Whitaker, and Horse Creek.

This includes Interstate 25 in Wyoming between mile markers 28 and
41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4145 10535 4165 10511 4151 10463 4121 10519
TIME...MOT...LOC 2241Z 320DEG 12KT 4153 10512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 52 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
July 18, 4:20 PM MST
Where
Laramie County, 22.9 mi ENE of Iron Mountain
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.620, -104.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193064.